California, 2010

High Wind in California, March 30 to 31, 2010

March 30 to 31, 2010 · NWS VEF · 7 events in 2 counties and zones

A very strong Pacific storm system brought high west to southwest winds to much of the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A very strong Pacific storm system brought high west to southwest winds to much of the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 30, 2:23 AM PST, 17 minutes earlier.

Area forecast discussion, Mar 30, 2:23 AM PST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 AM PDT TUE MAR 30 2010

.SYNOPSIS...A POWERFUL PACIFIC STORM WILL MOVE SLOWLY DOWN THE WEST
COAST TODAY THROUGH THURSDAY. THIS WILL LEAD TO A SIGNIFICANT
INCREASE IN WINDS THIS AFTERNOON THROUGH WEDNESDAY. THESE WINDS
WILL BE FOLLOWED BY MUCH COOLER TEMPERATURES AND A CHANCE OF VALLEY
RAIN AND MOUNTAIN SNOW WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT.
GENERALLY DRY WEATHER WILL RETURN FOR THE WEEKEND WITH TEMPERATURES
QUICKLY REBOUNDING BACK ABOVE NORMAL.
&&

.SHORT TERM...WINDS HAVE STAYED UP ALL NIGHT OVER MOST OF THE
CWFA...WHICH IS A PRELUDE OF THINGS TO COME TODAY. LEFT THE WARNINGS
AND ADVISORIES IN PLACE...AND DAY SHIFT WILL NEED TO CONSIDER
EXTENDING SOME ZONES INTO WEDNESDAY. SATELLITE LOOP SHOWS JET AXIS
OVER NORTHERN CALIFORNIA AND NEVADA SLOWLY SAGGING SOUTH TOWARDS OUR
AREA. THIS WILL SUPPORT ADVISORY LEVEL WINDS AREAWIDE...AND WARNING
LEVEL WINDS ALONG AND DOWNWIND OF THE TRANSVERSE BARRIERS. THE JET
AXIS WILL CONTINUE ITS SLOW SOUTHWARD PROGRESS TOMORROW...REACHING
OUR SOUTHEAST CWFA BY AFTERNOON. THIS WILL SUPPORT CONTINUED GUSTY
WINDS THERE...WHILE FARTHER NORTH WINDS WILL SLACK OFF AND PRECIP
CHANCES WILL BE ON THE INCREASE AS THE LOW CENTER APPROACHES. SNOW
LEVELS WILL CRASH WEDNESDAY AND THURSDAY...AND AT LEAST A TRACE OF
SNOW WILL LIKELY BE SEEN IN SOME VERY UNUSUAL PLACES FOR APRIL. THE
TROUGH AXIS WILL EXIT STAGE RIGHT THURSDAY NIGHT...WITH PRECIP
CHANCES ENDING QUICKLY FROM WEST TO EAST. AFTER ANOTHER WARM DAY
TODAY...WINTER WILL GET IN ONE MORE LICK TOMORROW AND THURSDAY AS
HIGH TEMPS FALL 20-30 DEGREES IN MOST AREAS.

.LONG TERM...DRY NW FLOW IS FORECAST OVER THE AREA FRIDAY AND
LINGERING COOL CONDITIONS ARE LIKELY WITH FORECASTED HIGH
TEMPERATURES RUNNING ABOUT 10 DEGREES BELOW NORMAL. THE UPPER FLOW
BECOMES WESTERLY SATURDAY AS A WEAK SYSTEM MOVES NORTH OF THE AREA
THEN SOUTHWEST SUNDAY AHEAD OF THE NEXT WEATHER MAKER SET TO IMPACT
THE REGION LATE SUNDAY INTO MONDAY. TEMPERATURES OVER THE WEEKEND
SHOULD REBOUND NICELY TO NORMAL OR SO ON SATURDAY AND THEN A FEW
DEGREES ABOVE NORMAL SUNDAY. HOW MUCH WARMING ON SUNDAY WILL LARGELY
DEPEND ON JUST HOW QUICKLY SOUTHWEST FLOW DEVELOPS AND IMPROVES
OVERALL MIXING.

THE GFS AND ECMWF ARE FAIRLY PROGRESSIVE WITH THE NEXT SYSTEM
BRINGING IT ACROSS THE FORECAST AREA SUNDAY NIGHT AND THEN EAST
MONDAY WITH THE GFS THE FASTEST IN RETURNING NORTHWEST FLOW OVER THE
AREA. HOWEVER WITH THAT SAID...THERE IS CONSIDERABLE ENSEMBLE SPREAD
AND LOW CONFIDENCE THAT MONDAY WILL BE AN IMPROVING WEATHER DAY. TO
PROVE THIS POINT...THE GEM STILL HAS THE LOW CENTERED NEAR THE
NORTHERN CALIFORNIA COAST MONDAY AFTERNOON AND DOES NOT BRING THE
STORM ACROSS THE FORECAST AREA UNTIL TUESDAY. OVERALL...LITTLE
CHANGE MADE TO GRIDS DURING THIS TIME PERIOD.

THERE IS REALLY NO CONSENSUS ON WHAT TAKES PLACE AFTER MONDAY BUT IT
REALLY DOES NOT MATTER AT THIS POINT SINCE THAT IS BEYOND THE EXTENT
OF THE CURRENT FORECAST PACKAGE.
&&

.AVIATION...FOR MCCARRAN...WINDS HAVE BEEN A LITTLE FLAKY OVERNIGHT
BUT IN GENERAL SOUTHWEST WINDS FROM 10-15 KTS WITH OCCASIONAL GUSTS
TO AROUND 20KTS EXPECTED THROUGH NOON. WINDS INCREASE THIS AFTERNOON
BECOMING 20-25 KTS WITH GUSTS OF 30-35 KTS. THE STRONGEST WINDS LOOK
LIKE THEY WILL OCCUR BETWEEN 03Z AND 06Z THIS EVENING WHEN GUSTS OF
40-45 KTS ARE POSSIBLE AT THE AIRPORT AND LOCAL AREAS OF BLOWING
DUST ARE POSSIBLE. MECHANICAL TURBULENCE IS POSSIBLE FROM TUESDAY
MORNING EXTENDING INTO WEDNESDAY. SCT-BKN CLOUDS AOA 20K FEET
THROUGH TUESDAY EVENING.

NOTE...EFFECTIVE AT 15Z TUESDAY APRIL 6 2010 THE LAS VEGAS WFO WILL
BEGIN 3 HOURLY TAF ISSUANCES FOR KLAS. THE INTERMEDIATE TAF
ISSUANCES AT 03Z...09Z...15Z...AND 21Z WILL BE ISSUED AS AMENDMENTS
TO THE TAFS ISSUED AT 00Z...06Z...12Z AND 18Z. THE INTERMEDIATE TAFS
WILL BE ISSUED DURING A 20 MINUTES WINDOW BETWEEN 10 MINUTES BEFORE
THE HOUR AND 10 MINUTES AFTER THE HOUR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL BE THE PRIMARY HAZARD THROUGH WEDNESDAY.
WEST WINDS IN THE EASTERN SIERRA AND WHITE MOUNTAINS COULD EXCEED 50
KTS TODAY WITH MOUNTAIN WAVE ACTION POSSIBLE ALONG WITH MECHANICAL
TURBULENCE. DOWNSLOPE WINDS COULD IMPACT KBIH OCCASIONALLY BUT
OTHERWISE GUSTY SOUTH TO SOUTHWEST GRADIENT WINDS OF 25-30 KTS WITH
GUSTS UP TO 40 KTS ARE EXPECTED AT KBIH THIS AFTERNOON. ELSEWHERE
WINDS WILL STEADILY INCREASE TODAY BECOMING 20-35 KTS WITH GUSTS UP
TO 50 KTS. AREAS OF BLOWING SAND AND DUST COULD DROP VSBY TO OR
BELOW 5 MILES AT TIMES. CLOUD COVER THROUGH THIS AFTERNOON WILL
MAINLY BE SCT-BKN AOA 20K FEET EXCEPT IN THE EASTERN SIERRA AND
OWENS VALLEY WHERE IT MAY GET AS LOW AS 12K-16K FEET. SNOW IS
POSSIBLE THIS AFTERNOON IN THE EASTERN SIERRA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR NVZ019.
     WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING
     FOR NVZ014>018-020>022.
     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR THE WESTERN FOOTHILLS OF NVZ020 ABOVE 3500 FEET.
AZ...WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING
     FOR AZZ001>003-036.
CA...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR CAZ523.
     HIGH WIND WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ519>521.
     WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING
     FOR CAZ522-524>527.
&&

MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 29, 4:25 AM PST, 22 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
525 AM PDT MON MAR 29 2010

CAZ519>521-300700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
525 AM PDT MON MAR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WEST TO SOUTHWEST WINDS WILL INCREASE OVER THE RIDGETOPS THIS
EVENING AND TONIGHT...AND COULD SPILL DOWN INTO THE OWENS VALLEY.
A HIGH WIND WARNING GOES INTO EFFECT AT 11 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM TUESDAY
EVENING. THE BEST CHANCE OF DOWNSLOPE WINDS IN THE OWENS VALLEY
WILL BE TUESDAY AFTERNOON AND EVENING. PRECIPITATION CHANCES WILL
INCREASE TUESDAY AND WEDNESDAY...AND CONTINUE THROUGH THURSDAY.
SNOW LEVELS WILL DROP TO THE VALLEY FLOOR WEDNESDAY AND REMAIN
THERE THURSDAY. AFTER THE STORM MOVES AWAY...HAZARDOUS WEATHER IS
NOT LIKELY FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HIGH WINDS WILL BE NEEDED TONIGHT AND TUESDAY.

CAZ523-NVZ019-020-300700-
WESTERN MOJAVE DESERT-SPRING MOUNTAINS-LAS VEGAS VALLEY-
525 AM PDT MON MAR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST TO SOUTHWEST WINDS WILL INCREASE TUESDAY. A HIGH WIND WATCH
IS IN EFFECT FROM LATE TUESDAY MORNING THROUGH TUESDAY EVENING FOR
STRONG WEST WINDS IN THE WESTERN MOJAVE DESERT...AND FOR DOWNSLOPE
WINDS ON THE SPRING MOUNTAINS AND INTO THE WESTERN FOOTHILLS OF
THE LAS VEGAS VALLEY. PRECIPITATION CHANCES WILL INCREASE
WEDNESDAY AND THURSDAY...AND SNOW LEVELS WILL DROP TO 3500 TO 4000
FEET. AFTER THE STORM MOVES AWAY...HAZARDOUS WEATHER IS NOT LIKELY
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...BUT SPOTTER
REPORTS OF HIGH WINDS WILL BE NEEDED TUESDAY.

AZZ001>003-036-CAZ522-524>527-NVZ014>018-021-022-300700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SOUTHERN CLARK COUNTY-
525 AM PDT MON MAR 29 2010 /525 AM MST MON MAR 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST TO SOUTHWEST WINDS WILL INCREASE TUESDAY AND WEDNESDAY. WIND
ADVISORIES MAY BE REQUIRED. PRECIPITATION CHANCES WILL ALSO
INCREASE WEDNESDAY AND THURSDAY...AND SNOW LEVELS WILL DROP TO
3500 TO 4000 FEET. AFTER THE STORM MOVES AWAY...HAZARDOUS WEATHER
IS NOT LIKELY FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...BUT SPOTTER
REPORTS OF HIGH WINDS MAY BE NEEDED TUESDAY.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
March 30, 2:40 AM PST
Where
Owens Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

This gust occurred 3 miles SW of Independence.

High Wind, Owens Valley

When
March 30, 3:12 AM PST
Where
Owens Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement

A tractor-trailer was blown over on U.S. Highway 395 just north of Olancha.

High Wind, Owens Valley

When
March 30, 3:42 AM PST
Where
Owens Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

This gust occurred 4 miles NW of Independence.

High Wind, Owens Valley

When
March 30, 8:30 AM PST
Where
Owens Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement

A tractor-trailer was blown over on U.S. Highway 395 just south of Olancha.

High Wind, Owens Valley

When
March 30, 11:30 AM PST
Where
Owens Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement

Several power lines were blown down across CA Highway 190 between Olancha and the junction of CA Highway 136. Highway 190 was closed for a time.

High Wind, Owens Valley

When
March 31, 11:30 AM PST
Where
Owens Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

This gust occurred 3 miles SW of Independence.

High Wind, Eastern Sierra Slopes of Inyo County

When
March 31, 2:30 PM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 4 miles SW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214968, 214969, 214970, 214971, 214972, 214973, 214974.